Topamax

  1. Hi-I started this thread in pain management-got a lot of viewing but no responses so I thought I would set it up here. :-)


    Hi all. I was just started on Topamax a few weeks a go for chronic flank pain related to my interstital cystits. I have read through some other posts regarding topamax but thought I would start a new up to date thread. I know that this is given for multiple diagnosis but has it helped for you? Any major side effects? I've slowly increasing my dosages each week per his directions and seem to be doing ok. The pain doesn't seem to be as bad as it was so that is good too. I guess the main thing that I have noticed since taking it is that everything that I eat or drink (more drinks than foods) tastes weird. Thanks in advance for your thoughts!!!
    •  
  2. 11 Comments

  3. by   dustydog
    Hi, I'm taking topamax for migraine prevention which does pretty well for me. I can get by with 100 mg a day which is good because any higher dosage makes me dumber than a box of rocks. I have experienced some very slight cognitive/memory impairment with it but it's been worth the trade off to have my life back after having 2-3 migraines a week. Have had increased thirst and less desire for food. (lost 10 lbs) Google topamax and you'll find lots of interesting comments by users especially "crazy meds" thread . Good luck
  4. by   rntg
    This is off the present topic, but reminded me of an incident last week. Our pharmacist read an order for Toprol XL incorrectly and entered it as Topamax..one of those look alikes. I would never have known it had I not looked back at the original postop orders for whatever reason.
  5. by   rehab nurse
    topamax was the second med i tried for disabling migraines. i never had improvement that i noted, and after a month of he**, i finally doc the doc to take me off and put me on something else. i had terrible side effects. paresthesisa esp around my mouth and down my arm to the point i'd be getting report at work and wouldn't be able to control the drool running down my mouth. my arms felt like they weighed 1,000 pounds, and i had difficulty doing anything involving my arms. my legs were numb most of the time. but the worst was the terrible taste...it left a terrible taste in my mouth all the time, and i could not eat. i lost almost 20 pounds. i was miserable while i took it. my neuro switched me to depakote, and it's been working fairly well. still get migraines, but overall i 'd say i've improved since going off topomax and starting depakote.
    hope you have better luck with it. and you get some relief from your pain. i have chronic pain as well, and am on some meds i'd rather not repeat here. i feel like myself again. i have a doc who understands my pain and takes care of me well, i see him monthly for updates and new treatment or meds. i wish you luck in finding a med combo that works for you!!

    edited to add: i took 50mg twice daily.
  6. by   unc005
    Hi! I'll make this 'short, sweet, and to the point'. LOL. I'm on Topamax 150mg qhs and was started on 100mg qhs for migraine prevention. Go to http://www.migrainepage.com/cgi-bin/dcforum/dcboard.cgi, which is a GREAT site on migraines--but you'll find A LOT of discussion(s) about Topamax, s/e's various migraineurs have had while on it, etc. Even I have posted about it (just type in 'eskeen'--w/o the 's, as that's my ID on there, if you want). Hope this helps! Take care!

    Erin

    P.S. I was started on 25mg and per instructions was told to 'increase 1 tablet each week until you are up to 100mg'. If you don't find any posts by me and/or having any trouble or whatnot, let me know!
  7. by   palesarah
    I took Topamax for a bit for migraines, and while it helped tremendously, I had to stop taking it because I developed this horrible pain/pressure behind my eyes. When I first started it I had really annoying "pins and needles" in my hands and feet, but that went away after a couple weeks, and it was worth dealing with for migraine control. My favorite side effect was weight loss; I lost 5-10 pounds on it! Sadly, the weight came back (plus some) when I had to d/c it.
  8. by   vegnurse21
    I'm on Topamax for a reason completely unrelated to you all...but it has done wonders for what it's been prescribed to me for. I love it.

    I was initially on 25mgs BID, and was supposed to gradually increase by 50mgs each week until 200 by the end of 4 weeks. However, the side effects became too much and I was doing wonderfully on 50 mgs QD so I told my NP to keep me on that so she agreed.

    The side effects...well, they suck. But the good news is that they do go away! I'm still a student and during clinical when I first began the Topamax I had a really intimidating instructor that demanded us to be on the ball at all times which of course, you should be anyways. However, it does make you very dopey at first hence the sur-name 'Dopamax' ha! So I was just NOT there and couldn't even do simple math in my head OR on paper. It was terrible! I couldn't remember words and writing something that sounded somewhat intelligent seemed like a chore. My hands and feet constantly had that pins and needles feeling - I think this was the part I hated the most. My right foot would do this for 10-15 minutes at a time just nonstop it seemed like. Diet coke and such tasted a bit funny, and you do lose your appetite. My arms didn't seem to want to work either, they'd even be a bit sore after doing very minor lifting.

    I've been on it for almost two months now and all of these s/e are pretty much gone. My right foot will still get pins and needles but not like before at all! My brain has returned, thank goodness...that was downright scary for awhile. It could just be due to the fact that I lowered my dosage though. *shrug*

    It can be a wonderful drug but it's pretty hit or miss for people with migraines.
  9. by   Fuzzy
    I took topomax once (only 2 doses). My doctor thought that it would help with my epilepsy. The first dose caused some numbing and tingling around my mouth, eyes and hands. The second dose caused me to itch in more places then I knew that a human could itch. This turned into a case of hives and a trip to the emergency room as breathing was becoming a concern. Told my doctor that I didn't want to take any topomax or it's relatives ever again. I know other people who have taken it with good success for migraines and as a mood stablizer for bipolor.
    Fuzzy
  10. by   Daytonite
    I take Topamax 25mg at HS for neuropathic pain in my left hip and leg. I have a spondylolisthesis of the spine that is pinching off my S-1 nerve root. We decided to try it because I got fed up with having epidural injections of steroids and I didn't want to have to take Ultram all the time for the pain. It took about a month to really kick in. The biggest improvement for me has been a lessening of the intensity of muscle spasms that I get in my hip. Not only in my hip, but also in my hands and face (I've had facial nerve problems following surgery and radiation). After taking Neurontin, Zonegran and Gabatril and putting up with the side effects of those drugs, Topamax has been a real god send for me. I had terrible tremors in my hands from the Neurontin and Gabatril and had very bizarre withdrawal syndrome coming off the Gabatril. I have not noticed any disturbance in my taste.
  11. by   mcmike55
    First off, I'm glad to hear that there is something out there to give you all some relief of your problems!! Thank Goodness!!
    I find it interesting how a drug is good for several different applications.
    My daughter took Topamax for a while due to a seizure problem that we were having trouble controlling with other meds.
    Her problem was she was a sophomore in high school, trying to live a normal a life as possible, including playing JV basketball.
    For a time, she sat the bench, but the coach took my daughter under her wing, sitting her at the top of the bench, and taught her a lot about the game, some things I think, she would have never learned out on the floor.
    Anyway, when the meds kicked in,,,,it stopped her seizures, but she had a lot of trouble remembering and focusing on things. The coach said you could just see it in her eyes!
    The doc we were seeing, basicly said, "that's it,,,,Topamax or the seizures".
    I had trouble with that, with all the meds out there.
    Another doc, university setting, told us that a nick name they had for Topamax was DOPE-A-MAX. And the way my daughter reacted, I would say that was right!
    Bottom line, with found a couple different meds that worked fine, cleared up her head, and she got thorough high school, and 4 years of basketball, a little volleyball and softball just fine.
    But hey, I figure that's why there are so many drugs available. Some work for some better than others.
    Mike
  12. by   ICRN2008
    I take 25mg qhs for migraine prevention and chronic daily headache, and it has been helping me tremendously. I have been getting far fewer headaches, and the only side effects were increased thirst and parasthesia in my toes only. I felt dizzy for the first few days, but that went away pretty quickly. I am hoping I can stay on this dose at least for a while, because I dread the cognitive side effects some have reported at higher doses.
  13. by   veronica butterfly
    My two sons had experience with Topomax/Dopomax. One was prescribed it to help with alleviating hunger related to another med he was taking. It did help with the hunger a bit, but he was unable to tolerate due to the dopey feeling he had. My other son took it for epilepsy. It helped some but was hard on his kidneys. A side effect is that it can set someone up to have kidney stones, so if you're on it, be sure you're drinking plenty of water to flush those kidneys.

close